In what can be described as a very strange situation, a 55-year-old American woman’s tongue suddenly grew hair after a fatal car crash that crushed her legs.
The woman who sustained severe wounds became infected after she was given intravenous meropenem and oral minocycline antibiotics to fight bacteria in her body.
According to Metro news, within a week the 55-year-old’s tongue turned black and furry and she complained about a bad taste in her mouth.
Doctors suspected that she had developed a hairy tongue as a result of the minocycline treatment.
The woman’s condition was caused by changes in the normal bacteria or yeast content in her mouth following the antibiotic cure.
Thankfully the woman stopped using minocycline was prescribed a different antibiotic and advised to practice a good oral hygiene.
However, her tongue returned to normal within four weeks.
A black hairy tongue is a benign condition characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discolouration,’ the New England Journal of Medicine report said.
It is a temporary and harmless oral condition which gives the tongue a black discolouration or sometimes green, yellow or white, as well as a furry appearance.
Symptoms include a metallic taste in the mouth, bad breath and a tickling sensation.